Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

May 16, 2021Dickinson County, Kansas

NWS Topeka, KS issued this special weather statement at May 16, 2021, 1:08 AM CDT for Dickinson County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 1:08 AM CDT (06:08 UTC)
Expired
May 16, 2021, 1:45 AM CDT
In force
37 min
Issued by
NWS Topeka, KS

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS83 KTOP 160608
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
108 AM CDT Sun May 16 2021
 
KSZ035-160645-
Dickinson-
108 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON COUNTY
UNTIL 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chapman, Enterprise and Moonlight. 

This includes Interstate 70 between mile markers 279 and 289.
 
LAT...LON 3913 9705 3909 9696 3896 9696 3898 9695
      3897 9695 3898 9693 3897 9693 3888 9708
      3895 9716
TIME...MOT...LOC 0607Z 221DEG 20KT 3897 9707 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 11:29 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 15, 11:29 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1129 PM CDT Sat May 15 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 353 PM CDT Sat May 15 2021

Early this afternoon an upper trough was digging southeast into
the southwestern US. A northern stream upper ridge was moving east
across the northern high Plains. At the surface the synoptic
front extended from central WI, southwest into extreme northern NE
and then curved back northwest into southwest SD. An outflow
boundary extended from northeast CO, southeast into central KS,
then eastward across southeast KS. A second outflow boundary was
noted across southwest KS and extended southeast into northern OK.
The rest of the afternoon and early evening hours should remain
dry, since the boundaries that may provide convergence for lift
should remain south of the CWA.

Tonight through Sunday, the upper low across southeast CA will
slowly drift east-southeast across northern AZ. Mid level flow
across the southern high plains will increase causing the lee
surface trough along the NM and TX border to  deepen. A southerly
low-level jet will increase to 30 KTS during the mid and late
evening hours across the southern Plains and north into central KS.
Isentropic lift north of the outflow boundary will cause elevated
thunderstorms to develop across the CWA after midnight. The exact
area will depend on how far north the outflow boundary move
through the night and where the maximum isentropic upglide will
occur north of the boundary. Most of the CAMs show the elevated
storm developing across the southwest counties of the CWA after
midnight then slowly spreading northeastward into Monday morning.
Southern KS/northern OK may see sfc based storms developing along
the the outflow boundary. The main hazard from elevated storms
will be heavy rainfall, especially in areas that may see training
of elevated thunderstorms. Most CAMs show 1000 to 1500 J/KG of
MUCAPE developing across the western half of the CWA after
midnight. So there may be a few strong to severe thunderstorms
which may produce quarter size hail or slightly larger hail. The
mid level winds will weaken, thus effective shear will be decrease
late Tonight.

Surface based storms will develop on the high Plains of CO late this
afternoon and these storms may congeal into a MCS complex. However
the weak vertical windshear may not allow for the thunderstorm
complex to maintain itself into central KS. The periods of elevated
storms may last through the day on Sunday as a perturbation
amplifies. By afternoon the thunderstorms may become more surface
based and the effective shear will increase. Therefore, the eastern
counties of the CWA may see a line of strong to severe thunderstorms
developing ahead of the mid-level perturbation due to increasing DCVA
and isentropic lift.

Sunday night through Thursday, The southwestern US upper trough will
fill as it slowly lifts northeast into west TX then into the central
Plains. A surface front will move southward Sunday night and become
stationary across the CWA before moving northward into NE Tuesday
afternoon. Isentropic lift north of the boundary and surface
convergence south of the boundary will provide for shower and
thunderstorm chances. As the H5 trough lifts northeast into KS the
increasing DCVA may provide for widespread showers and thunderstorms
Tuesday night through Wednesday. The chance for showers and storms
should decrease as the filling H5 trough lifts northeast of the area
Thursday morning.

Thursday night through Saturday, the next amplified upper trough
will dig southeast from the Pacific northwest into the central
Rockies. The H5 trough will slowly lift north ward into the ID and
MT by next Sunday. At this time the better vertical windshear will be
located across eastern CO and western KS. However, there will be
low-level southerly flow which will transport rich gulf moisture
northward into KS, and the EML will advect more to the north
across western KS, so a weak cap and rich moisture return will
allow for periods of shower and thunderstorms to develop through
the period. Highs will warm into the upper 70s and lower 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday)
Issued at 1129 PM CDT Sat May 15 2021

Not a lot of changes for the forecast. Surface OBs upstream over
south central KS and central OK show CIGs are generally VFR. And
model forecast soundings are giving mixed signals with boundary
layer saturation. The NAM looks more like a ground fog or stratus
profile with seems unlikely given the increasing high clouds. So
will keep CIGs above 1 KFT for now. As for trying to time a break
in the SHRA, CAMs and even the HREF show the potential for SHRA to
persist for a good portion of the day. So will not get to cute
with the forecast and will rely on short term updates to better
time showers and storms.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Wolters
Hazardous weather outlook, May 15, 3:57 PM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
357 PM CDT Sat May 15 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-162100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
357 PM CDT Sat May 15 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Locally heavy rainfall is possible again tonight into early
Sunday, mainly along and south of Interstate 70. This may lead to
flash flooding as well as flooding of creeks and rivers. A few
strong to severe storms are also possible late Tonight into early
Sunday morning across the entire outlook area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms may redevelop Sunday afternoon. A few
storms may be strong to severe Sunday afternoon across east
central KS. Some heavy rain is again possible, which may cause
minor flooding issues in areas that see heavy rain tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 16, 12:26 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
1226 AM CDT Sun May 16 2021

KSZ035-160600-
Dickinson-
1226 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 100 AM
CDT...

At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Abilene, moving northeast at 20 mph. Another strong
thunderstorm was located 10 miles southwest of Abilene, and was also
moving northeast at 20 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Abilene and Enterprise.

This includes Interstate 70 between mile markers 270 and 281.

LAT...LON 3888 9737 3904 9721 3883 9694 3870 9731
      3873 9737
TIME...MOT...LOC 0525Z 228DEG 18KT 3882 9720
Special weather statement, May 16, 12:35 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
1235 AM CDT Sun May 16 2021

KSZ034-160600-
Ottawa-
1235 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
100 AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tescott, moving north at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3915 9793 3916 9773 3896 9777 3896 9790
TIME...MOT...LOC 0534Z 171DEG 22KT 3898 9783
Special weather statement, May 16, 1:05 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
105 AM CDT Sun May 16 2021

KSZ037-054-160630-
Lyon-Morris-
105 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES UNTIL 130 AM CDT...

At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Americus, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Americus and Dunlap.

This includes Kansas Turnpike between mile markers 137 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 9635 3852 9643 3866 9637 3855 9609
      3841 9635
TIME...MOT...LOC 0604Z 217DEG 21KT 3848 9636
Special weather statement, May 16, 1:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
108 AM CDT Sun May 16 2021

KSZ035-160645-
Dickinson-
108 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON COUNTY
UNTIL 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chapman, Enterprise and Moonlight.

This includes Interstate 70 between mile markers 279 and 289.

LAT...LON 3913 9705 3909 9696 3896 9696 3898 9695
      3897 9695 3898 9693 3897 9693 3888 9708
      3895 9716
TIME...MOT...LOC 0607Z 221DEG 20KT 3897 9707

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:26 AM CDTSpecial Weather StatementTOPDickinson34 min
May 16, 12:35 AM CDTSpecial Weather StatementTOPOttawa25 min
May 16, 1:05 AM CDTSpecial Weather StatementTOPLyon25 min
May 16, 1:36 AM CDTAreal Flood AdvisoryTOPOttawa3 hr
May 16, 2:31 AM CDTFlash Flood WarningTOPOttawa6 hr
May 16, 7:11 AM CDTAreal Flood AdvisoryTOPGeary, Wabaunsee3 hr
May 16, 7:15 AM CDTAreal Flood AdvisoryTOPLyon3 hr
May 16, 8:38 AM CDTAreal Flood WarningTOPOttawa9 hr
May 16, 8:55 AM CDTAreal Flood AdvisoryTOPLyon3 hr
May 16, 9:06 AM CDTAreal Flood AdvisoryTOPOsage, Shawnee, Wabaunsee3 hr
May 16, 9:31 AM CDTRiver Flood WarningTOPOsage28 hr
May 16, 9:31 AM CDTRiver Flood WarningTOPLyon, Osage28 hr
May 16, 9:43 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin3 hr
May 16, 10:14 AM CDTFlash Flood WarningTOPGeary, Lyon, Morris, Wabaunsee4 hr
May 16, 10:18 AM CDTRiver Flood WarningTOPFranklin, Osage46 hr
May 16, 11:21 AM CDTRiver Flood WarningTOPFranklin62 hr
May 16, 11:38 AM CDTRiver Flood WarningTOPWabaunsee16 hr
May 16, 11:59 AM CDTRiver Flood WarningTOPOttawa, Saline3 days
May 16, 12:02 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
May 16, 1:32 PM CDTSevere Thunderstorm WarningTOPLyon28 min
May 16, 2:07 PM CDTAreal Flood WarningTOPGeary, Lyon, Morris, Wabaunsee10 hr
May 16, 2:41 PM CDTSpecial Weather StatementTOPLyon34 min
May 16, 3:14 PM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline16 hr
May 16, 3:24 PM CDTSpecial Weather StatementTOPOsage36 min
May 16, 3:46 PM CDTSpecial Weather StatementTOPOsage29 min
May 16, 4:18 PM CDTSpecial Weather StatementTOPFranklin27 min
May 16, 4:22 PM CDTFlash Flood WarningTOPCloud2 hr
May 16, 5:33 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Morris, Osage2 hr
May 16, 6:20 PM CDTSpecial Weather StatementTOPFranklin25 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.